Background. Histoplasmosis is a localized or systemic fungal infection which may present as an acute primary or "reactivation" infection in the setting of immunosuppression. Tumor necrosis factor alpha (TNF-α) antagonists, used in the management of rheumatoid arthritis and Crohn disease, have been linked to reactivation of quiescent histoplasmosis. Microscopically, granulomas are either not evident or are infrequent in histoplasmosis when associated with TNF antagonist therapy presumably due to the suppression of macrophage activity. Methods and Results. This article describes an unusual presentation of oral histoplasmosis in a 75-year-old-woman patient on TNF-α antagonist, namely infliximab. Microscopically, cellular atypia resulted in a work-up to rule out lymphoma. Gomori's methenamine silver stain demonstrated Histoplasma capsulatum leading to a diagnosis of histoplasmosis. She was treated successfully with itraconozole. Conclusion. This is the first reported case, insofar as the authors are able to determine, of oral histoplasmosis, in a patient undergoing treatment with infliximab.
- Atypical lymphocytic proliferation
- Immunosuppressive medications
- Oral histoplasmosis
- TNF-alpha antagonists
ASJC Scopus subject areas